Kansas, 2005

Tornadoes and Hail in Kansas, June 15, 2005

June 15, 2005 · NWS DDC · 36 events in 17 counties and zones

17 hail, 16 thunderstorm wind, 2 tornado, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 2:02 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 15, 2:02 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT WED JUN 15 2005

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGES ARE TIMING AND LEVEL OF POPS FIRST 24
HOURS, AND AGAIN 36-48 HOURS OUT.

THERE WILL BE PLENTY OF MOISTURE FOR ANY CONVECTION TO WORK WITH, SO
WENT WITH 50 POPS EARLY TONIGHT IN WEST, WITH SEVERE STORMS
POSSIBLE, AND BRING 60 POPS IN THE SOUTHEAST COUNTIES AFTER MIDNIGHT.
HAIL SHOULD BE THE MAIN THREAT, WITH STRONG WINDS A SECONDARY
CONCERN. THE DIRECTIONAL SHEAR IS NOT TOO STRONG, NOR IS THE OVERALL
SHEAR PROFILE, THUS TORNADOES DO NOT APPEAR TO BE A THREAT.  IN
CERTAIN PARTS OF THE CWA, ESPECIALLY THE SOUTHEAST, HEAVY RAIN IS A
POSSIBILITY.  CHECKING THE 6 HOUR FLASH FLOOD GUIDANCE FROM 15/12Z,
IT WOULD TAKE 3.0-3.3 INCHES IN 6 HOURS TO CAUSE PROBLEMS, AND DO
NOT EXPECT THAT MUCH RAIN, MORE LIKE 1.0 INCHES IN MOST HEAVY SPOTS.

-LATE ADDITION:  SPC JUST ISSUED SEVERE THUNDERSTORM WATCH #484, THE
THE EXACT AREA I HAD SEVERE WORDING IN ZONES.

WILL HAVE TO WAIT AND SEE JUST HOW MUCH OF AN MCS FORMS TONIGHT, AS
THERE WILL BE DIFFERENT FORCES COMING INTO PLAY.  ONE IS A SHORT WAVE
CROSSING NORTHERN COLORADO AND DIVING ESE OVERNIGHT.  IT SHOULD
ENCOUNTER A NORTHWARD MOVING WARM FRONT PUSHING NORTH FROM
OKLAHOMA.  WILL HAVE TO WAIT AND SEE.  THE LATEST RUC FROM 18Z
BREAKS OUT A LITTLE LINE OF CONVECTION OVER THE EASTERN CWA BY 21Z,
AND THE CURRENT RADAR LOOP WOULD INDICATE THE FOCUS REGION HAS
MOVED FARTHER EAST THAN PRATT/MEDICINE LODGE ALREADY BY 18Z.  THUS,
WILL NOT LOOK FOR PRECIPITATION THERE UNTIL AFTER MIDNIGHT.

ANOTHER MCS IS LIKELY TO FORM THURSDAY EVENING, PERHAPS JUST A
LITTLE FURTHER SOUTH THAN TONIGHTS.  IF SO, THERE WILL BE PLENTY
OF TIME TO UPDATE THE FORECAST FOR MORE PRECISE LOCATIONS AND HIGHER
POPS IF NEEDED.  WILL HAVE TO WAIT AND SEE IF THE MCS FORMATION
REGION WILL BE NEAR OR TOO FAR SOUTH TO AFFECT DDCS CWA.  WENT
WITH A BLANKET POP 30 PERCENT FOR NOW.

DID NOT CHANGE MINS TONIGHT OR THURSDAY NIGHT, NOR MAXTS FOR
THURSDAY, AS THEY SEEMED ON TRACK.  DID STRUGGLE A BIT TO GET
SURROUNDING OFFICES TO COME DOWN ON MAXTS FOR FRIDAY, BUT MOST
CONCURRED.  IF THE MCS EXITS AS FORECAST, A FRONT SHOULD SLIDE
SOUTH, LEAVING US IN EAST TO SOUTHEAST UPSLOPE FLOW.  ALSO,
CLOUDS WILL EITHER LINGER OR RE-DEVELOP AS THE COLD AIR, AND THUS
THINK TEMPERATURES WILL STRUGGLE TO CLIMB IN THE AFTERNOON.  THE LOW
TO MID 80S MAY NOT STILL BE COOL ENOUGH.

DAYS 3-7...

THE PRIMARY WORD FOR MOST OF THE PERIOD CONTINUES TO BE: RIDGE.
MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO BE IN FAIRLY GOOD
AGREEMENT ON THE GENERAL PATTERN.  WE MAY GET ONE MORE NIGHT OF MCS
ACTIVITY FRIDAY NIGHT BEFORE THE RIDGE STARTS TO AMPLIFY THIS
WEEKEND, SO KEPT THE LOW POPS GOING THERE.  AFTER THAT, MOST OF THE
PRECIPITATION WILL BE SHIFTED NORTH OF THE CWA AS HEIGHTS RISE OVER
THE CENTRAL CONUS.  TEMPS WILL BE BACK UP INTO THE LOW TO MID 90S
FOR THE MOST PART THROUGH EARLY NEXT WEEK.  CURRENT FORECAST GRIDS
LOOK TO BE MOSTLY ON TRACK SO MADE ONLY MINOR TWEAKS TO WHAT WE HAD
GOING.  THINK THAT THIS PATTERN WILL HOLD THROUGH WEDNESDAY, THEN
THE GFS AND CANADIAN ENSEMBLE MEANS START TO SLOWLY DE-AMPLIFY THE
RIDGE.  THINK WE COULD START TO GET SOME CONVECTIVE ACTIVITY AGAIN
LATE IN THE 8-10 DAY PERIOD AS THE JET COMES BACK SOUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  66  82 /  50   0  20  20
GCK  64  88  64  82 /  40  20  20  20
EHA  63  92  64  83 /  40  20  20  20
LBL  65  91  65  82 /  40  20  20  20
HYS  64  87  65  80 /  50   0  20  20
P28  67  90  67  83 /  60   0  20  20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
&&

12/26
Hazardous weather outlook, Jun 15, 9:50 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 AM CDT WED JUN 15 2005

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1050 AM CDT (950 AM MDT) WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
WEST OF A LAKIN TO HUGOTON LINE, AND THEN THROUGH THE EVENING HOURS
WEST OF HAYS TO COLDWATER LINE.  THE MAIN HAZARD FROM THESE STORMS
WILL BE HAIL TO THE SIZE OF GOLFBALLS, WITH WIND GUSTS AS HIGH AS
70 MPH ALSO POSSIBLE.  THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP IN
EASTERN COLORADO AFTER 3 PM CDT TODAY, AND THEN MOVE INTO FAR WESTERN
KANSAS AFTER 5 PM CDT.  THIS THUNDERSTORM ACTIVITY WILL SPREAD
EASTWARD DURING THE EVENING HOURS.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THE STORMS EARLY TONIGHT...ESPECIALLY SOUTH
AND EAST OF DODGE CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON THURSDAY
ACROSS SOUTHWEST KANSAS.  PLENTY OF MOISTURE WILL STILL BE AROUND
WITH ANOTHER DISTURBANCE OUT OF THE ROCKIES IN THE LATE AFTERNOON
AND EVENING.  LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE THE
MAIN HAZARDS WITH THESE STORMS.

THUNDERSTORMS ARE ALSO POSSIBLE ON FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM CDT WEST OF A LAKIN TO
HUGOTON LINE, AND THEN AFTER 8 PM WEST OF A HAYS TO COLDWATER LINE.

12

In the hours before

Special weather statement, Jun 15, 2:19 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED JUN 15 2005

KSZ030-031-043>046-061>065-074>080-084>089-160400-
CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-
SEWARD-STANTON-STEVENS-TREGO-
319 PM CDT (219 PM MDT) WED JUN 15 2005

...SEVERE THUNDERSTORM WATCH #484 HAS BEEN ISSUED FOR PORTIONS OF
SOUTHWEST KANSAS UNTIL 11 PM CDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES:

CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...GRANT...GRAY...
HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA...LANE...MEADE...
MORTON...NESS...PAWNEE...RUSH...SCOTT...SEWARD...STANTON...STEVENS...
AND TREGO.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RITTERLING

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

17 hail, 16 thunderstorm wind, 2 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Trego

When
June 15, 5:15 PM CST
Where
Trego County, 12 mi W of Trego Center
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -100.117

Hail, Trego

When
June 15, 5:20 PM CST
Where
Trego County, 6 mi S of Collyer
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -100.117

Hail, Trego

When
June 15, 5:58 PM CST
Where
Trego County, 6 mi S of Collyer
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -100.117

This was the second occurrence of golf ball size hail at this location.

Thunderstorm Wind, Trego

When
June 15, 6:19 PM CST
Where
Trego County, 3 mi S of Collyer
Measured
59 kt (68 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.983, -100.117

Hail, Trego

When
June 15, 6:25 PM CST
Where
Trego County, 10 mi S of Collyer
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -100.117

Hail, Stevens

When
June 15, 6:30 PM CST
Where
Stevens County, 3 mi W of Woods
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -101.150

Thunderstorm Wind, Seward

When
June 15, 6:30 PM CST
Where
Seward County, 9 mi NW of Liberal
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.133, -101.050

A few shingles blown off a roof.

Hail, Scott

When
June 15, 6:30 PM CST
Where
Scott County, 16 mi NW of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -101.117

Thunderstorm Wind, Lane

When
June 15, 6:45 PM CST
Where
Lane County, 1 mi W of Shields
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.467

Part of tin roof was ripped from a roof.

Thunderstorm Wind, Lane

When
June 15, 6:45 PM CST
Where
Lane County, 1 mi NE of Shields
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.433

Eight inch diameter tree limbs were blown down.

Thunderstorm Wind, Haskell

When
June 15, 6:50 PM CST
Where
Haskell County, 13 mi NNE of Sublette
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.650, -100.767

Hail, Haskell

When
June 15, 6:56 PM CST
Where
Haskell County, 16 mi NNE of Sublette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.700, -100.733

Thunderstorm Wind, Ness

When
June 15, 7:00 PM CST
Where
Ness County, 4 mi SW of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.217

Hail, Ness

When
June 15, 7:00 PM CST
Where
Ness County, 1 mi S of Utica
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.167

Thunderstorm Wind, Gray

When
June 15, 7:00 PM CST
Where
Gray County, 8 mi S of Cimarron
Measured
62 kt (71 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -100.350

Three inch diameter tree limbs were blown down.

Hail, Rush

When
June 15, 7:00 PM CST
Where
Rush County, 5 mi S of Rush Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.300

Thunderstorm Wind, Seward

When
June 15, 7:00 PM CST
Where
Seward County, 3 mi E of Liberal
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.883

Tornado, Trego

When
June 15, 7:03 PM CST to 7:07 PM CST
Where
Trego County, 11 mi S of Trego Center
Rating
F0
Path length
2.5 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -99.900

This tornado did not hit anything.

Tornado, Trego

When
June 15, 7:04 PM CST to 7:07 PM CST
Where
Trego County, 6 mi S of Trego Center
Rating
F0
Path length
1.3 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.800, -99.900

This tornado was observed by Doppler on Wheels and it did not hit anything.

Thunderstorm Wind, Ellis

When
June 15, 7:30 PM CST
Where
Ellis County, 10 mi SSE of Victoria
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.717, -99.083

Three inch diameter tree limbs were blown down.

Thunderstorm Wind, Hodgeman

When
June 15, 7:38 PM CST
Where
Hodgeman County, Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.083, -99.900

Hail, Rush

When
June 15, 7:40 PM CST
Where
Rush County, Mc Cracken
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -99.567

Hail, Rush

When
June 15, 7:43 PM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.550

Hail, Rush

When
June 15, 7:48 PM CST
Where
Rush County, 5 mi W of Rush Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.400

Hail, Ellis

When
June 15, 7:55 PM CST
Where
Ellis County, Hays
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

Also had "torrential rainfall"

Heavy Rain, Ellis

When
June 15, 8:00 PM CST
Where
Ellis County, 9 mi SSE of Victoria
Measured
340
Reported by
GENERAL PUBLIC
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

This 3.40" of rain fell in 3 hours.

Hail, Ellis

When
June 15, 8:00 PM CST
Where
Ellis County, 9 mi SSE of Victoria
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -99.083

Hail, Rush

When
June 15, 8:25 PM CST
Where
Rush County, 4 mi S of Timken
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -99.183

Hail, Pawnee

When
June 15, 8:25 PM CST
Where
Pawnee County, 5 mi NE of Ash Valley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -99.150

Thunderstorm Wind, Edwards

When
June 15, 8:30 PM CST
Where
Edwards County, 7 mi S of Offerle
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.783, -99.550

Hail, Ford

When
June 15, 8:30 PM CST
Where
Ford County, 4 mi SE of Windthorst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -99.583

Thunderstorm Wind, Stafford

When
June 15, 8:31 PM CST
Where
Stafford County, 6 mi WNW of Seward
Measured
62 kt (71 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -98.900

Thunderstorm Wind, Stafford

When
June 15, 8:39 PM CST
Where
Stafford County, Radium
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -98.900

Twelve inch diameter tree limbs were broken.

Thunderstorm Wind, Stafford

When
June 15, 8:45 PM CST
Where
Stafford County, Quivira Refuge
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.083, -98.800

Thunderstorm Wind, Barber

When
June 15, 9:30 PM CST
Where
Barber County, 6 mi W of Hardtner
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.017, -98.767

Two inch tree limbs were blown down.

Thunderstorm Wind, Pratt

When
June 15, 9:35 PM CST
Where
Pratt County, 3 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460522, 5460523, 5460524, 5460525, 5460526, 5460527, 5460528, 5460529, 5460530, 5460531, 5460532, 5460533, 5460534, 5460535, 5460536, 5460537, 5460625, 5460626, 5460627, 5460628, 5460629, 5460630, 5460631, 5460632, 5460633, 5460634, 5460635, 5460636, 5460637, 5460638, 5460639, 5460640, 5460641, 5460642, 5460643, 5460644.